- Dementia Slideshow Pictures
- Take the ADHD Quiz
- Brain Foods Slideshow Pictures
- Patient Comments: Encephalopathy - Type of Encephalopathy
- Patient Comments: Encephalopathy - Symptoms
- Patient Comments: Encephalopathy - Diagnosis
- Patient Comments: Encephalopathy - Prognosis
- Find a local Neurologist in your town
- Encephalopathy facts
- Encephalopathy definition and overview
- What causes encephalopathy?
- What are the symptoms of encephalopathy?
- How is encephalopathy diagnosed?
- What is the treatment for encephalopathy?
- What are the complications of encephalopathy?
- What is the prognosis (outlook) for encephalopathy?
- Can encephalopathy be prevented?
- For more information on types of encephalopathy
What causes encephalopathy?
The causes of encephalopathy are both numerous and varied.
Some examples of causes of encephalopathy include:
- infectious (bacteria, viruses, parasites, or prions),
- anoxic (lack of oxygen to the brain, including traumatic causes),
- alcoholic (alcohol toxicity),
- hepatic (for example, liver failure or liver cancer),
- uremic (renal or kidney failure),
- metabolic diseases (hyper- or hypocalcemia, hypo- or hypernatremia, or hypo- or hyperglycemic),
- brain tumors,
- many types of toxic chemicals (mercury, lead, or ammonia),
- alterations in pressure within the brain (often from bleeding, tumors, or abscesses), and
- poor nutrition (inadequate vitamin B1 intake or alcohol withdrawal).
These examples do not cover all of the potential causes of encephalopathy but are listed to demonstrate the wide range of causes.
Although numerous causes of encephalopathy are known, the majority of cases arise from several major categories (some examples in parentheses):
- infection (HIV, Neisseria meningitides, herpes, and hepatitis B and hepatitis C),
- liver damage (alcohol and toxins),
- brain anoxia or brain cell destruction (including trauma), and
- kidney failure (uremic).
Some drugs may cause encephalopathy; for example, posterior reversible encephalopathy syndrome (PRES) may occur due to the use of drugs like tacrolimus and cyclosporine. This syndrome manifests with symptoms of headache, confusion, and seizures.